Alert archive / Texas / Tornado Warnings in 1996

Tornado Warning 2, NWS Norman, OK

March 23, 1996Hardeman County, Texas

NWS Norman, OK issued this tornado warning at Mar 23, 1996, 6:10 PM CST for Hardeman County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 23, 1996, 6:10 PM CST (00:10 UTC)
Expired
Mar 23, 1996, 6:45 PM CST
In force
35 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hardeman County, TX

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1996-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1996-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
3693 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 240011
TOROKC
TXC197-240045-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
610 PM CST SAT MAR 23 1996

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 645 PM CST FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN NORTHERN TEXAS
     EASTERN HARDEMAN

INCLUDING THE FOLLOWING LOCATIONS
     CHILLICOTHE AND QUANAH

AT 610 PM CST DOPPLER RADAR INDICATED A DEVELOPING TORNADO 5
MILES SOUTH OF QUANAH. THIS STORM WAS MOVING NORTHEAST AT 30 MPH.

TAKE COVER NOW. THE SAFEST PLACE IS A BASEMENT UNDER A
WORKBENCH OR PIECE OF STURDY FURNITURE.  OTHERWISE...SEEK
SHELTER IN A SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST
FLOOR.  USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR
BODY.  AVOID WINDOWS.  ABANDON MOBILE HOMES FOR A REINFORCED
BUILDING OR LIE FLAT IN A DITCH OR CULVERT.

A TORNADO WATCH REMAINS IN EFFECT FOR CENTRAL AND WESTERN
OKLAHOMA AND NORTHERN TEXAS UNTIL 900PM CST.


LAT...LON 3410  9950 3413  9975 3426  9975 3437  9948

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Mar 23, 3:30 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Mar 23, 3:30 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
320 PM CST SAT MAR 23 1996

LTL TIME FOR DISC AS TOR WATCH ISSUED AND ACTIVITY MAY BE BEGINNING
ON DRYLN ACRS WRN OK. MODELS IN FARILY GOOD AGREEMENT THAT STGST
DYNAMICS WL LIKELY BE ACRS THE NRN PART OF THE FA DURING THE LATTER
PART OF TONIGHT. HV NOT DEVIATED A LOT FM GUID AND PREV PKG...
ANOTHER SHOT OF COLD AIR FOR SUN NGT AND MON.

FCSTID = 12
OKC   56  74  38  50 /  40  60  10   0
HBR   54  76  36  51 /  40  20  10   0
SPS   58  79  40  54 /  30  20   0   0
GAG   53  68  31  45 /  40  20   0   0
PNC   56  73  34  45 /  40  60  10  10
DUA   59  79  42  56 /  30  40  10  10

.OKC...
 OK...NONE.
 TX...NONE.

In the hours before

Special weather statement, Mar 23, 12:25 PM CST, 5 hours 45 minutes before
OKZ004>053-TXZ083>090-241200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1230 PM CST SAT MAR 23 1996

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EARLY THIS EVENING AND
AGAIN LATE TONIGHT OVER PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS...MAINLY WEST OF A LINE FROM CHEROKEE TO LAWTON TO SEYMOUR.

A FEW THUNDERSTORMS COULD DEVELOP ALONG THE DRY LINE IN THE TEXAS
PANHANDLE LATE THIS AFTERNOON. IF STORMS DEVELOP THEY MAY MOVE INTO
FAR WESTERN OKLAHOMA AND WESTERN NORTH TEXAS BETWEEN 6 AND 10 PM THIS
EVENING. A FEW STORMS COULD PRODUCE LARGE HAIL OR DAMAGING WINDS.

THE GREATEST POTENTIAL FOR THUNDERSTORMS REMAINS LATE TONIGHT AS AN
UPPER SYSTEM OVER THE ROCKIES MOVES EASTWARD INTO THE WESTERN HIGH
PLAINS. THE EFFECTS OF THIS SYSTEM MAY REACH WESTERN OKLAHOMA AS EARLY
AS 3 OR 4 AM... RESULTING IN MORE ORGANIZED THUNDERSTORM DEVELOPMENT.
AMPLE MOISTURE AND STRONGER WINDS ALOFT WITH THE UPPER SYSTEM SUGGEST
THAT SEVERE WEATHER POTENTIAL WILL INCREASE LATE TONIGHT.

SPOTTER GROUPS IN THE SLIGHT RISK AREA SHOULD MONITOR DEVELOPMENTS LATE
THIS AFTERNOON THROUGH TONIGHT AS CONDITIONS MAY REQUIRE ACTIVATION.

THE POTENT UPPER STORM SYSTEM IS EXPECTED TO MOVE EAST ACROSS THE REGION
ON SUNDAY... BRINGING THE POTENTIAL FOR A MORE SIGNIFICANT SEVERE
WEATHER EPISODE ESPECIALLY OVER CENTRAL AND EASTERN OKLAHOMA.
Special weather statement, Mar 23, 12:30 PM CST, 5 hours 40 minutes before
OKZ004>053-TXZ083>090-241200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1230 PM CST SAT MAR 23 1996

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EARLY THIS EVENING AND
AGAIN LATE TONIGHT OVER PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS...MAINLY WEST OF A LINE FROM CHEROKEE TO LAWTON TO SEYMOUR.

A FEW THUNDERSTORMS COULD DEVELOP ALONG THE DRY LINE IN THE TEXAS
PANHANDLE LATE THIS AFTERNOON. IF STORMS DEVELOP THEY MAY MOVE INTO
FAR WESTERN OKLAHOMA AND WESTERN NORTH TEXAS BETWEEN 6 AND 10 PM THIS
EVENING. A FEW STORMS COULD PRODUCE LARGE HAIL OR DAMAGING WINDS.

THE GREATEST POTENTIAL FOR THUNDERSTORMS REMAINS LATE TONIGHT AS AN
UPPER SYSTEM OVER THE ROCKIES MOVES EASTWARD INTO THE WESTERN HIGH
PLAINS. THE EFFECTS OF THIS SYSTEM MAY REACH WESTERN OKLAHOMA AS EARLY
AS 3 OR 4 AM... RESULTING IN MORE ORGANIZED THUNDERSTORM DEVELOPMENT.
AMPLE MOISTURE AND STRONGER WINDS ALOFT WITH THE UPPER SYSTEM SUGGEST
THAT SEVERE WEATHER POTENTIAL WILL INCREASE LATE TONIGHT.

SPOTTER GROUPS IN THE SLIGHT RISK AREA SHOULD MONITOR DEVELOPMENTS LATE
THIS AFTERNOON THROUGH TONIGHT AS CONDITIONS MAY REQUIRE ACTIVATION.

THE POTENT UPPER STORM SYSTEM IS EXPECTED TO MOVE EAST ACROSS THE REGION
ON SUNDAY... BRINGING THE POTENTIAL FOR A MORE SIGNIFICANT SEVERE
WEATHER EPISODE ESPECIALLY OVER CENTRAL AND EASTERN OKLAHOMA.
Local storm report, Mar 23, 4:45 PM CST, 1 hour 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
445 PM CST SAT MAR 23 1996

TIME(CDT)   .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE        ....COUNTY LOCATION....

420 PM         8 N ANGORA            OK       1.00 INCH HAIL.
03/23/96       RODGER MILLS

435 PM         5 N LEEDY             OK       1.75 INCH HAIL.
03/14/96       DEWEY

ALA

J11-016>018-021-033>037-09-046-240500-
STONE MN-BROWN-D}`WWUS
|AND-HUGHES-HYDE-S-LYMAN-
MARSHMCPHERSON-POTTERCWWUS
n6WWUS
@INCLUDING THE CI OF...EUREKA...Agg6WWUS
doWUUS
@AS6WWUS
lf6WWUS
dD...MILBANK...PIERRE...ONIDA.._[WWUS
LER...MURDO...PRP$+WWUS
NVILLE MN
405 D{WWUS
Nf6WWUS
Local storm report, Mar 23, 4:50 PM CST, 1 hour 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
445 PM CST SAT MAR 23 1996

TIME(CDT)   .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE        ....COUNTY LOCATION....

420 PM         8 N ANGORA            OK       1.00 INCH HAIL.
03/23/96       RODGER MILLS

435 PM         5 N LEEDY             OK       1.75 INCH HAIL.
03/14/96       DEWEY

ALA

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 6:51 PM CSTSevere Thunderstorm WarningOUNHardeman, Wilbarger39 min

Nearby

Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.